Alert archive / New York / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 25, NWS Buffalo, NY

June 3, 2020Jefferson County, Lewis County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jun 3, 2020, 7:01 PM EDT for Jefferson County, Lewis County, New York. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2020, 7:01 PM EDT (23:01 UTC)
Expired
Jun 3, 2020, 7:45 PM EDT
In force
44 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jefferson County, NY, Lewis County, NY

The radar

The Ft Drum radar (KTYX), 41 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

820 
WUUS51 KBUF 032301
SVRBUF
NYC045-049-032345-
/O.NEW.KBUF.SV.W.0025.200603T2301Z-200603T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
701 PM EDT Wed Jun 3 2020

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Jefferson County in central New York...
  Northwestern Lewis County in central New York...

* Until 745 PM EDT..

* At 700 PM EDT, a severe thunderstorm was located 8 miles south of
  Redwood, or 9 miles north of Fort Drum, moving southeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Watertown, Fort Drum, Carthage, West Carthage, Clayton, Herrings,
  Redwood, Wellesley Island State Park, Denmark and Black River.

 This includes Interstate 81 between exits 48 and 50.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4412 7521 4376 7568 4424 7615 4438 7582
TIME...MOT...LOC 2300Z 315DEG 37KT 4419 7582 

HAIL...<.75IN
WIND...60MPH
 
$$

RSH
2 follow-up statements
912 
WWUS51 KBUF 032322
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
722 PM EDT Wed Jun 3 2020

NYC045-049-032345-
/O.CON.KBUF.SV.W.0025.000000T0000Z-200603T2345Z/
Jefferson NY-Lewis NY-
722 PM EDT Wed Jun 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR EAST CENTRAL JEFFERSON AND NORTHWESTERN LEWIS COUNTIES...

At 721 PM EDT, a severe thunderstorm was located near Fort Drum,
moving southeast at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Fort Drum, Carthage, West Carthage, Herrings, Denmark, Black River,
Philadelphia, Copenhagen, Antwerp and Harrisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4412 7521 4376 7568 4411 7589 4423 7563
TIME...MOT...LOC 2321Z 311DEG 20KT 4412 7571 

HAIL...<.75IN
WIND...60MPH
 
$$

RSH
970 
WWUS51 KBUF 032347
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
747 PM EDT Wed Jun 3 2020

NYC045-049-032356-
/O.EXP.KBUF.SV.W.0025.000000T0000Z-200603T2345Z/
Jefferson NY-Lewis NY-
747 PM EDT Wed Jun 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JEFFERSON AND
NORTHWESTERN LEWIS COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

LAT...LON 4412 7521 4376 7568 4411 7589 4423 7563
TIME...MOT...LOC 2346Z 315DEG 37KT 4395 7548 

$$

Mitchell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 5:13 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 3, 5:13 PM EDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
513 PM EDT Wed Jun 3 2020

.SYNOPSIS...
Weak high pressure will generally support fair weather tonight
through much of Friday. A cold front will allow for some unsettled
weather Friday and Friday night...then fair weather will return
during the weekend through the first half of next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
Weak high pressure will support fair weather for most areas through
Thursday.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Weak high pressure will remain overhead Thursday night before being
pushed east out of the region by the next frontal system late
Friday. That being said, Thursday night through the first half of
Friday will be dry with mostly clear to partly cloudy skies. Lows
Thursday night will drop down into the upper 50s in the North
Country, whereas the remainder of the region will see low to mid 60s.

A weak midlevel trough and surface cold front will slide through the
central Great Lakes and Southern Ontario throughout the day on
Friday, before developing stronger synoptic support and reaching New
York Friday night. That being said, Friday is expected to be
primarily dry with the slight chance of a few showers and
thunderstorms forming on the mesoscale boundaries forming off of the
lakes. 850 mb temperatures are alluding to near +15C temperatures
overhead, which will support highs to climb up into the low to mid
80s.

The aforementioned to midlevel trough and associated surface cold
front will pass through the region Friday night and Saturday
morning. As the front passes through, expect scattered showers and
storms due to the lack of atmospheric forcing available at this
time. Throughout the day on Saturday, the midlevel trough will
continue to push east and begin to dig as is encroaches into New
England. While the trough will be digging and thus steepening the
midlevel lapse rates, the potential for thunderstorms will have
ended due to the passage of the front, therefore expect showers
throughout the day on Saturday. Also, due to the cold frontal
passage, cold air advection will act to hinder the warm highs like
the day before, expect highs to be in the 70s.

Shower coverage will gradually end from west to east throughout
Saturday evening and night as the midlevel trough moves further east
into New England. As stated previously, the cold air advection
scheme will keep things on the cooler side. Highs will drop into the
low to mid 50s Saturday night.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A stretch of dry weather will develop through the first half of next
week as a strong mid/upper level ridge moves from the central US
into the Ohio Valley and Great Lakes. This will provide dry weather
Sunday through Tuesday. As the ridge moves toward the coast a
southerly flow of warmer and wetter (including the remnants of
Cristobal) air begins to overspread the region Wednesday.

Temperatures will be quite cool on Sunday with highs in the mid to
upper 60s and lows in the mid to upper 40s. High temperatures warm
to the low 70s on Monday and into the upper 70s to low 80s on
Tuesday and Wednesday.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
Weak high pressure moving across the region tonight and Thursday
will maintain VFR conditions for most areas. The only issue will be
some light fog that reduce vsbys to MVFR levels in some areas late
tonight. IFR vsbys may develop across parts of the Southern Tier
between 8 and 12z.

Outlook...

Thursday night and Friday...VFR.
Friday night through Saturday...Mainly VFR. A few showers possible.
Sunday and Monday...VFR.

&&

.MARINE...
While fresh southwesterlies will keep choppy conditions in place on
Lake Erie early this evening...weak high pressure moving across the
Lower Great Lakes will support generally light winds and negligible
waves tonight through Friday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...EAJ
LONG TERM...Levan
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, Jun 3, 10:08 AM EDT, 8 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1008 AM EDT Wed Jun 3 2020

NYZ007-008-019>021-041400-
Jefferson-Lewis-Chautauqua-Cattaraugus-Allegany-
1008 AM EDT Wed Jun 3 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

There's a small risk that a few thunderstorms will produce strong gusty
winds this afternoon. Any damage would be isolated in nature.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>006-010>014-085-041400-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Wyoming-Livingston-Ontario-Southern Erie-
1008 AM EDT Wed Jun 3 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-041400-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
1008 AM EDT Wed Jun 3 2020

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-041400-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1008 AM EDT Wed Jun 3 2020

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...Today and tonight.

There's a small risk that a few thunderstorms will produce strong gusty
winds this afternoon. Any damage would be isolated in nature.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

In the hours before

Special weather statement, Jun 3, 4:06 PM EDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Buffalo NY
406 PM EDT Wed Jun 3 2020

NYZ012>014-032030-
Ontario-Livingston-Wyoming-
406 PM EDT Wed Jun 3 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WYOMING...SOUTHERN
LIVINGSTON AND SOUTHWESTERN ONTARIO COUNTIES...

At 403 PM EDT, strong thunderstorms were located over northern
Wyoming County, moving southeast at 50 mph.

Winds in excess of 40 mph are possible with these storms. Very heavy
rainfall is occurring with these storms as well. Rainfall amounts of
an inch to inch and a half in 30 minutes are possible.

Locations impacted include...
Dansville, Letchworth State Park, Perry, Warsaw, Mount Morris,
Conesus, Naples, Varysburg, Groveland, Springwater, Sheldon, Nunda,
Castile, Ossian, Silver Springs, Leicester, Wyoming, Gainesville,
Hermitage and Ossian Center.

This includes Interstate 390 between exits 4 and 7.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4251 7784 4252 7784 4252 7786 4273 7846
      4287 7820 4264 7737 4258 7737 4258 7766
      4253 7766 4253 7772 4247 7772 4247 7773
TIME...MOT...LOC 2003Z 294DEG 43KT 4272 7806

Mitchell
Special weather statement, Jun 3, 6:43 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Buffalo NY
643 PM EDT Wed Jun 3 2020

NYZ007-032330-
Jefferson-
643 PM EDT Wed Jun 3 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN JEFFERSON
COUNTY...

At 643 PM EDT, strong thunderstorms were clustered near Wellesley
Island State Park, or 19 miles northwest of Fort Drum, moving
southeast at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Fort Drum, Clayton, Wellesley Island State Park, Redwood, Kring Point
State Park, Black River, Philadelphia, Alexandria Bay, Theresa,
Antwerp, Evans Mills, Grindstone, Calcium, Fishers Landing, La
Fargeville, Perch Lake, Plessis, Oxbow, Muskellunge Lake and Great
Bend.

This includes Interstate 81 between exits 49 and 52.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4440 7583 4439 7584 4425 7551 4421 7548
      4397 7581 4423 7617 4429 7615 4430 7613
      4430 7610 4433 7605 4435 7601 4434 7597
      4440 7586
TIME...MOT...LOC 2243Z 308DEG 30KT 4431 7595

RSH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 9:05 PM EDTSpecial Weather StatementBUFErie, Genesee, Niagara, Orleans, Wyoming55 min
Jun 2, 9:47 PM EDTSpecial Marine WarningBUF58 min
Jun 2, 10:13 PM EDTSevere Thunderstorm WarningBUFErie, Niagara62 min
Jun 2, 10:27 PM EDTSpecial Marine WarningBUF93 min
Jun 2, 10:49 PM EDTSevere Thunderstorm WarningBUFErie56 min
Jun 2, 10:53 PM EDTSpecial Weather StatementBUFGenesee52 min
Jun 2, 11:06 PM EDTSevere Thunderstorm WarningBUFGenesee, Livingston, Monroe, Ontario, Orleans54 min
Jun 2, 11:28 PM EDTFlash Flood WarningBUFErie, Niagara3 hr
Jun 2, 11:40 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus, Erie, Wyoming65 min
Jun 2, 11:43 PM EDTSpecial Marine WarningBUF46 min
Jun 3, 12:25 AM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus65 min
Jun 3, 5:43 AM EDTSpecial Weather StatementBUFChautauqua62 min
Jun 3, 6:17 AM EDTSpecial Weather StatementBUFErie, Niagara73 min
Jun 3, 6:26 AM EDTSpecial Marine WarningBUF34 min
Jun 3, 6:39 AM EDTSpecial Weather StatementBUFErie36 min
Jun 3, 4:06 PM EDTSpecial Weather StatementBUFLivingston, Wyoming24 min
Jun 3, 6:09 PM EDTSpecial Marine WarningBUF50 min
Jun 3, 6:39 PM EDTSpecial Marine WarningBUF66 min
Jun 3, 6:43 PM EDTSpecial Weather StatementBUFJefferson47 min
Jun 3, 7:24 PM EDTSpecial Weather StatementBUFMonroe36 min
Jun 3, 7:37 PM EDTSevere Thunderstorm WarningBUFMonroe, Ontario53 min

Nearby

Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.